Alert archive / Nevada / River Flood Warnings in 2017

River Flood Warning 9, NWS Elko, NV

February 10, 2017Elko County, Nevada

NWS Elko, NV issued this river flood warning at Feb 10, 2017, 12:03 AM PST for Elko County, Nevada. It was in force for 69 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2017, 12:03 AM PST (08:03 UTC)
Expired
Feb 12, 2017, 9:00 PM PST
In force
69 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
Minor

County Elko County, NV

The radar

The Elko radar (KLRX), 107 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Humboldt River near Elko (HREN2). The gauge peaked at 10.58 ft at Feb 10, 2017, 4:00 PM PST.

actionminormoderatemajor68101202/1002/1102/1202/1302/14
Action stage
5.5 ft
Minor stage
6.2 ft
Moderate stage
8 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10318500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

177 
WGUS45 KLKN 100803
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1203 AM PST FRI FEB 10 2017

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

  Humboldt River Near Elko affecting Elko County
For the Upper Humboldt, including Elko, Moderate flooding is 
occurring, with river levels forecasted to fluctuate. 

There are still several flooded places in the Elko area, because
of the Humboldt River. The river should begin to drop slowly,
but levels will fluctuate over a wide range as ice melts and water
from snow melt upstream and locally continue through about Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not ever drive into flooded roads. Turn around. Don't drown. 
Obey law enforcement and emergency personnel for your own, and their,
safety.


&&

NVC007-101917-
/O.NEW.KLKN.FL.W.0009.170210T0803Z-170210T1917Z/
/HREN2.1.ER.170210T0711Z.170210T1500Z.170211T1200Z.NO/
1203 AM PST FRI FEB 10 2017

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Humboldt River Near Elko.
* through Saturday...Or until the warning is cancelled.
* At 11:15 PM Thursday the stage was 8.0 feet.
* Flood stage is 8.0 feet.
* Forecast...The river will continue to fluctuate but stay near or 
above flood stage through Saturday.
* Impact...at 8.0 feet...This is flood stage. Minor lowland flooding 
  occurs up and downstream of Elko. Very minor flooding from backed 
  up storm drains begins in elko along water street north of the 
  river and front street south of the river, between 1st and 9th 
  streets and lamoille rd. This is about 2700 cfs or about 5 yr flood
  which means a 20 percent chance in any given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$
8 follow-up statements
778 
WGUS45 KLKN 101213
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
413 AM PST FRI FEB 10 2017

The flood warning for the Humboldt River near Elko, including 
up and downstream from Elko, remain in effect. At about
4 am PST Friday morning, the stage was 9 feet and rising. This
is a moderate flood level. Flooding problems will remain or
increase Friday, since rain is now falling on snow and ice pack
in river basin. 


Do not ever drive into flooded or closed roads. The road may
not actually be there under the dirty water. Even a foot of 
running water can wash away vehicles. Don't use your fifteen
minutes of fame by dying in a flood. Turn around. Don't drown. 


&&

NVC007-111213-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170211T2200Z/
/HREN2.1.ER.170210T0711Z.170210T1115Z.170211T1000Z.NO/
413 AM PST FRI FEB 10 2017

The Flood Warning continues for 
 The Humboldt River Near Elko.
* At  3:15 AM Friday the stage was 9.0 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Impact...Flooding will continue in Elko and areas up and downstream 
as far as the Ryndon and Carlin areas. 
* Duration...flood warnings will continue until further notice. 

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$
484 
WGUS45 KLKN 101712
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
912 AM PST FRI FEB 10 2017

...Forecast flooding Changed from Minor to Moderate severity for the 
following rivers in Nevada...
  Humboldt River Near Elko affecting Elko County
For the Upper Humboldt, including Elko, Moderate flooding is 
occurring and major flooding is possible.

 ...insert basis section here!!!...

                    FLD    OBSERVED         FORECAST 10PM
LOCATION            STG   STG DAY  TIME    Sat    Sun    Mon

Upper Humboldt
  Elko              8.0   10.0 Fri 08 AM   10.5    9.5    8.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-111712-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170213T1100Z/
/HREN2.2.ER.170210T0711Z.170211T0300Z.170212T2300Z.NO/
912 AM PST FRI FEB 10 2017

...Observed flooding increased from Minor to Moderate severity...
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Humboldt River Near Elko.* At  8:15 AM Friday the stage was 10.0 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 10.5 feet by this
  evening. 
* Impact...at 10.0 feet...Moderate to major flooding occurs through 
  the reach. Significant damage occurs to roads, railroads, ans 
  structures. Cattle are mired. Elko is flooded on the north to 
  Douglas street and to front street on the south, between 1st and 
  11th street and lamoille road. Areas up and downstream of levees 
  flood. Some basements flood. Pumping of flooded areas begins. Elko 
  sewage and percolation ponds near capacity. This is about 5500 cfs 
  or about a 25 year flood which is about a 4 percent chance in a 
  given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

JRM
656 
WGUS45 KLKN 101722 CCA
FLWLKN
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE ELKO NV
912 AM PST FRI FEB 10 2017

...Forecast flooding Changed from Minor to Moderate severity for the 
following rivers in Nevada...
  Humboldt River Near Elko affecting Elko County
For the Upper Humboldt, including Elko, Moderate flooding is 
occurring and major flooding is possible.

...The water level on the Humboldt is rising steadily. There is still
time to make last minute preparations. The gauge is upstream and this
gives early warning. The river may rise into major flood stage. This
would cause significant impacts upstream, downstream and in the city
of Elko. Stay away from the river, bank failures can occur at anytime
and you could be swept away...

                    FLD    OBSERVED         FORECAST 10PM
LOCATION            STG   STG DAY  TIME    Sat    Sun    Mon

Upper Humboldt
  Elko              8.0   10.0 Fri 08 AM   10.5    9.5    8.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by listening to noaa weather radio...

A followup product will be issued later this afternoon...


&&

NVC007-111712-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170213T1100Z/
/HREN2.2.ER.170210T0711Z.170211T0300Z.170212T2300Z.NO/
912 AM PST FRI FEB 10 2017

...Observed flooding increased from Minor to Moderate severity...
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Humboldt River Near Elko.* At  8:15 AM Friday the stage was 10.0 feet.
* Flood stage is 8.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 10.5 feet by this
  evening. 
* Impact...at 10.0 feet...Moderate to major flooding occurs through 
  the reach. Significant damage occurs to roads, railroads, ans 
  structures. Cattle are mired. Elko is flooded on the north to 
  Douglas street and to front street on the south, between 1st and 
  11th street and lamoille road. Areas up and downstream of levees 
  flood. Some basements flood. Pumping of flooded areas begins. Elko 
  sewage and percolation ponds near capacity. This is about 5500 cfs 
  or about a 25 year flood which is about a 4 percent chance in a 
  given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

JRM
484 
WGUS45 KLKN 111845
FLWLKN
FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
1045 AM PST SAT FEB 11 2017

  Humboldt River Near Elko affecting Elko County
For the Upper Humboldt, including Elko, Major flooding is occurring, 
with river levels forecast to slowly decrease.

...The water level on the Humboldt is expected to rise slightly 
during the afternoon, cresting to about 10.5 feet. Impacts to the
residents in the city are significant. Stay away from the river, bank 
failures can occur at anytime and you could be swept away...

                    FLD    OBSERVED         FORECAST 4PM
LOCATION            STG   STG DAY  TIME    Sat     Sun    Mon

Upper Humboldt
  Elko              8.0   10.3 Sat 10 AM   10.5    9.5    8.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Stay tuned to developments by finding us on social media
or visiting to http://www.weather.gov/elko...

&&

NVC007-121845-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170213T2200Z/
/HREN2.2.ER.170210T0711Z.170210T2245Z.170213T1000Z.NR/
1045 AM PST SAT FEB 11 2017

The Flood Warning continues for 
 The Humboldt River Near Elko.* At 10:15 AM Saturday the stage was 10.3 feet.
* Flood stage is 8.0 feet.
* Major flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 10.5 feet by this
  afternoon. The river will fall below flood stage early to mid Monday 
  afternoon.
* Impact...at 10.5 feet...Major flooding occurs through reach. Major 
  damage to roads, railroads, and structures. Cattle destroyed. Elko 
  flooded to near river street north of the river, and to near wilson
  ave south of river, between 1st to 11th streets and lamoille road. 
  Areas up and downstream of levees flood. Basements in low-lying 
  parts of town flood. Flooded areas pumped. Elko sewage treatment 
  plant at capacity. This is about 6400 kcfs or about a 50 yer flood 
  which means about a 2 percent chance in a given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

86
221 
WGUS85 KLKN 112252
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
252 PM PST SAT FEB 11 2017

For the Upper Humboldt, including Elko, Major flooding is occurring, 
with river levels forecast to slowly decrease.

...The Humboldt River at Elko has crested, but it still remains at
major flood stage. Impacts to the residents in the city remain 
significant. This is still a dangerous situation! Stay away from the 
river, bank failures can occur at anytime and you could be swept 
away...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sun    Mon    Tue

Upper Humboldt
  Elko              8.0   10.0 Sat 02 PM    9.7    8.5    7.5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around. Don't drown. Don't get on the news by being killed in 
your vehicle. Cars, trucks, semis...it does not matter. 

Stay tuned to developments by finding us on social media
or visiting to http://www.weather.gov/elko...

&&

NVC007-122252-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170213T1700Z/
/HREN2.2.ER.170210T0711Z.170210T2245Z.170213T0500Z.NR/
252 PM PST SAT FEB 11 2017

The Flood Warning continues for
  The Humboldt River Near Elko.
* until Monday morning.
* At  2:15 PM Saturday the stage was 9.8 feet.
* Flood stage is 8.0 feet.
* Major flooding is occurring and Moderate flooding is forecast.
* Forecast...The river willhold steady to near 10.0 feet by early 
  this evening. The river is expected to fall below flood stage 
  tomorrow late evening.
* Impact...at 10.0 feet...Moderate to major flooding occurs through 
  the reach. Significant damage occurs to roads, railroads, ans 
  structures. Cattle are mired. Elko is flooded on the north to 
  douglas street and to front street on the south, between 1st and 
  11th street and lamoille road. Areas up and downstream of levees 
  flood. Some basements flood. Pumping of flooded areas begins. Elko 
  sewage and percolation ponds near capacity. This is about 5500 cfs 
  or about a 25 year flood which is about a 4 percent chance in a 
  given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

86
691 
WGUS85 KLKN 121847
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1047 AM PST SUN FEB 12 2017

For the Upper Humboldt, including Elko, Minor flooding is occurring, 
with river levels forecast to decrease.

...Flood waters continue to recede at the Elko gauge on the Humboldt 
River. Although flood waters have gone down, there is a significant
amount of debris and standing water in the low lying areas. Stay
away from the river, bank failures can occur at anytime and you 
could be swept away...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Upper Humboldt
  Elko              8.0    8.1 Sun 10 AM    6.9    6.4    6.2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a significant amount of debris material near the banks
of the Humboldt. In addition, the foundational material support
for roads and sidewalks may have been eroded and washed away. Make 
the smart move, don't enter previously flooded areas.

&&

NVC007-130830-
/O.EXT.KLKN.FL.W.0009.000000T0000Z-170213T0830Z/
/HREN2.2.ER.170210T0711Z.170210T2245Z.170212T2030Z.NR/
1047 AM PST SUN FEB 12 2017

The Flood Warning continues for
  The Humboldt River Near Elko.
* until late tonight.
* At 10:15 AM Sunday the stage was 8.1 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this morning and continue
  to rise to near 8.2 feet by late this morning.the river will fall 
  below flood stage later this afternoon.
* Impact...at 8.0 feet...This is flood stage. Minor lowland flooding 
  occurs up and downstream of elko. Very minor flooding from backed 
  up storm drains begins in elko along water street north of the 
  river and front street south of the river, between 1st and 9th 
  streets and lamoille rd. This is about 2700 cfs or about 5 yr flood
  which means a 20 percent chance in any given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$

86
047 
WGUS85 KLKN 122033
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1233 PM PST SUN FEB 12 2017

For the Upper Humboldt, including Elko, Minor flooding is occurring, 
with river levels forecast to decrease.

...Flood waters continue to recede at the Elko gauge on the Humboldt 
River. Although flood waters have gone down, there is a significant
amount of debris and standing water in the low lying areas. Stay
away from the river, bank failures can occur at anytime and you 
could be swept away...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Upper Humboldt
  Elko              8.0    7.7 Sun 12 PM    6.9    6.4    6.2

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a significant amount of debris material near the banks
of the Humboldt. In addition, the foundational material support
for roads and sidewalks may have been eroded and washed away. Make 
the smart move, don't enter previously flooded areas.

&&

NVC007-130830-
/O.CON.KLKN.FL.W.0009.000000T0000Z-170213T0830Z/
/HREN2.2.ER.170210T0711Z.170210T2245Z.170212T1734Z.NR/
1233 PM PST SUN FEB 12 2017

The Flood Warning continues for
  The Humboldt River Near Elko.
* until late tonight.
* At 12:15 PM Sunday the stage was 7.7 feet.
* Flood stage is 8.0 feet.
* Impact...at 8.0 feet...This is flood stage. Minor lowland flooding 
  occurs up and downstream of elko. Very minor flooding from backed 
  up storm drains begins in elko along water street north of the 
  river and front street south of the river, between 1st and 9th 
  streets and lamoille rd. This is about 2700 cfs or about 5 yr flood
  which means a 20 percent chance in any given year.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$
372 
WGUS85 KLKN 130500
FLSLKN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
900 PM PST SUN FEB 12 2017

For the Upper Humboldt, including Elko, Major flooding is occurring, 
with river levels forecast to decrease.

The river gage on the Humboldt River NEAR Elko is upstream. The water at the gage
has technically fallen below flood levels and if you look at the data, you will
believe it is no longer flooding. 

However, that flood wave is still causing flooding in Elko and places close to 
it. 

Do not get complacent. Flooding will continue around the town and environs but will
tend to decrease now. Problems could still occur for the next couple days. We will
issue further statements as we can. 

Stay tuned to NOAA Weather Radio...or get official informatoin on weather.gov/elko
or unofficial but useful information on our Facebook page by searching out
US National Weather Service Elko NV.

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Upper Humboldt
  Elko              8.0    7.6 Sun 08 PM   7.0    6.1    5.8

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas...

Turn around. Don't drown. 



&&

NVC007-130530-
/O.CAN.KLKN.FL.W.0009.000000T0000Z-170213T0830Z/
/HREN2.2.ER.170210T0711Z.170210T2245Z.170212T1734Z.NR/
900 PM PST SUN FEB 12 2017

The Flood Warning is cancelled for
  The Humboldt River Near Elko.
* At  8:15 PM Sunday the stage was 7.6 feet.
* Flood stage is 8.0 feet.
* Fell below flood stage at  9:34 AM Sunday but is fluctuating above
and below flood stage. 
* Forecast...The river will continue to fall to 6.1 feet by Tuesday 
  morning.

&&
 
LAT...LON 4112 11536 4103 11521 4084 11559 4072 11591 4078 11593

$$
BB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Feb 9, 3:10 PM PST, 8 hours 53 minutes earlier.

Area forecast discussion, Feb 9, 3:10 PM PST, 8 hours 53 minutes before
Area Forecast Discussion
National Weather Service Elko NV
310 PM PST Thu Feb 9 2017

.SYNOPSIS...Unsettled weather will continue through Saturday. A
Pacific storm system will provide a moist southwest flow over the
Great Basin through the early part of the weekend. A ridge of high
pressure will bring dry conditions next week. The main concern
through the weekend will be the melting snow and subsequent
flooding.

&&

Short Term...Tonight through Sunday. Radar shows showers moving
into western Nevada and thus far not spreading across the LKN
CWFA. The Pacific influx of moisture continues to bank up against
the Sierras with some spillover into western Nevada. There
continues to be numerous reports of flooded areas in Elko County
and Humboldt County with some intermittent road closures. Flooded
areas will be the main concern for the next couple days with a
over one-half inch of precipitation expected with another above-
freezing night on tap. Temperatures may still reach into the 50s
on Friday before a cold front moves in. Strong-running area
streams are causing the Humboldt River to rise. High pressure will
build over the area beginning Sunday to bring a dry spell however
high flows are likely to continue. Low temperatures will be in
the 40s tonight, then in the 20s Friday and Saturday nights. High
temperatures will range from the upper 40s to the mid 50s Friday,
cooling to generally the 40s Saturday and Sunday.

.Long Term...Sunday night through next Thursday. Pacific high
pressure will spread over the Great Basin. Dry conditions are
expected through Wednesday. The next system will begin to bring
some showers into western Nevada by Thursday. Low temperatures
will be in the teens and 20s. High temperatures will range from
the mid 40s to the mid 50s.

&&

.AVIATION...Light showers and MVFR conditions will be possible
through Thursday afternoon at KWMC KEKO KELY and KTPH.

&&

.HYDROLOGY...Moderate to major flooding is occurring along many
northern Nevada streams and numerous washouts have affected rural
roadways. The Upper and Middle Humboldt River basin is flooding
in spots. Minor flooding is occurring in Elko and Mountain City.
Extensive flooding has been reported in Wells, Paradise Valley and
Montello. A dam breach has occurred at Twenty-One Mile Dam in
northern Elko County near the Utah border and is affecting a
couple ranches and possible adding to the water infiltrating
Montello. Railroads have been affected by the breach. Expect
flooding problems to continue at least through Friday, when
colder air will move in to slow the snow-melt.

.LKN WATCHES/WARNINGS/ADVISORIES...
None.

&&

92

In the hours before

Local storm report, Feb 9, 7:03 PM PST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
703 PM PST THU FEB 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     NON-TSTM WND GST 3 WNW GREAT BASIN NATIO 39.02N 114.27W
02/09/2017  M63 MPH          WHITE PINE         NV   MESONET

            MESONET STATION MATHER RAWS /MTHN2/.

0241 PM     NON-TSTM WND GST 8 E JARBIDGE            41.88N 115.26W
02/09/2017  M79 MPH          ELKO               NV   MESONET

            MESONET STATION POLE CREEK RAWS /POCN2/.

1037 AM     NON-TSTM WND GST 6 SW PARADISE VALLEY    41.45N 117.63W
02/09/2017  M59 MPH          HUMBOLDT           NV   MESONET

            MESONET STATION MOREY CREEK RAWS /MORN2/.

&&

NWS ELKO NV
IRIS SYSTEM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:52 PM PSTAreal Flood WarningLKNElko, Eureka, Humboldt, Lander72 hr
Feb 10, 10:44 AM PSTRiver Flood WarningLKNHumboldt27 days

Nearby

River Flood Warnings in Nevada, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.